Flash Flood, Rio Blanco
- When
- July 16, 3:56 PM MST to 4:56 PM MST
- Where
- Rio Blanco County, 20 mi S of Rangely
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.980, -108.217 (the zone’s center; the record gives no point)
Water and debris up to two feet deep flowed across Highway 139.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Water and debris up to two feet deep flowed across Highway 139.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 1:21 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 221 PM MDT FRI JUL 16 2004 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... LARGE WET RIDGE WILL CONTINUE TO DOMINATE THE WEATHER OVER THE AREA THROUGH SAT NIGHT. WITH DEW POINTS IN THE 50S...PW OVER AN INCH. ONLY LOW LEVEL DRY ADVECTION MAY OCCUR DOWN SOUTH AS SLIGHTLY LOWER DEW PTS OVER SE CO AND NW NM SLIDE A BIT NORTH. THIS MAY ONLY ALLOW FOR BETTER SURFACE HEATING...THOUGH...RESULTIN IN SIMILAR CONVECTIVE DEVELOPMENT IN THE END. THUS FAR...CONVECTION APPEARS TO BE HUGGING THE HIGHER TERRAIN WITH ONLY A HINT OF VORTICITY INFLUENCES ASSOCIATED WITH WEAK VORT MAX STRETCHING W-E ACROSS CENTRAL UT AND NW CO. ANOTHER VORT MAX IS CURRENTLY OVER ECNTRL AZ AND MOVING NORTH. THIS MAY SPUR AN INCREASE IN CONVECTION WHEN IT MOVES OVER SE UT THIS EVENING. WILL STAY WITH PERSISTENCE THROUGH SAT NIGHT. EXPECT TO SEE CONVECTION AND PRECIPITATION CONTINUING THROUGH THE EVENING THEN SLOWLY DECREASING OVERNIGHT. SATURDAY SHOULD BE SIMILAR TO TODAY. MODELS HAVE SHOWN TEMP TRENDS FAIRLY WELL AND WILL STAY CLOSE TO GUIDANCE. .LONG TERM (SUNDAY THROUGH FRIDAY)...AT THE BEGINNING OF THE PERIOD...LARGE AMPLIFIED RIDGE REMAINS FIRMLY ANCHORED OVER THE REGION WITH TROUGHS ALONG THE WEST COAST AND OVER THE EASTERN PORTION OF THE CONUS. THIS PATTERN FLATTENS WITH TIME WITH THROUGH THE PERIOD...WITH GOOD MODEL CONSISTENCY. WILL CONTINUE TO BROAD BRUSH THE FORECAST AS MOISTURE CONTINUES TO ROTATE AROUND THE HIGH. SOME SLOW DRYING IS INDICATED SUN AND MON BUT ATMOSPHERE REMAINS MOIST ENOUGH TO KEEP SLIGHT CHANCE/VALLEYS AND CHANCE/MOUNTAINS. THEN BY TUE/WED WEST COAST TROUGH MOVES INLAND INTO SOUTHERN CANADA PUSHING THE RIDGE FARTHER SOUTH AND ALLOWING SOME DRYING FROM THE WEST. BUT DRYING NOT SUFFICIENT TO ELIMINATE POPS ALTOGETHER SO WILL KEEP MENTION OF SLIGHT CHANCE MOUNTAIN POPS EACH AFTERNOON AND EVENING. HIGH TEMPS AROUND NORMAL ON SUN AND MON...THEN INCREASE A LITTLE EACH DAY THROUGH THE END OF THE PERIOD. LOW TEMPS REMAIN ABOVE NORMAL THROUGH THE PERIOD DUE TO RELATIVELY HIGH DEW POINTS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. CJC/EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI JUL 16 2004 COZ001>014-017>023-UTZ022>025-027>029-181145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SLOW MOVING THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY OVER THE MOUNTAINS. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING... ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING... AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SUNDAY AND MONDAY. FOR TUESDAY THROUGH FRIDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. TAL
The Grand Junction radar (KGJX), 102 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416824.